Tennessee, 2023Tornado and Damaging Winds in Tennessee, April 1, 2023
April 1, 2023 · NWS MRX · 13 events in 11 counties and zones
Numerous thunderstorms moved across East Tennessee during the early morning hours of April 1. Several storms produced damaging wind gusts, and one tornado was confirmed.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms moved across East Tennessee during the early morning hours of April 1. Several storms produced damaging wind gusts, and one tornado was confirmed. High winds from the low pressure system were also recorded, with downed trees and structural damage reported in the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 31, 11:56 PM EST, 4 minutes earlier.
Area forecast discussion, Mar 31, 11:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1256 AM EDT Sat Apr 1 2023
...New AVIATION...
.UPDATE...
Issued at 903 PM EDT Fri Mar 31 2023
Key Messages:
1. A nearly solid line of showers and storms, mainly between 3 and
6 am. Main threat will be damaging winds.
2. Isolated tornadoes mainly across the Plateau and southeast
Tennessee. Tornado potential is a conditional threat depending on
low-level instability and mixing becoming surface based.
3. Pressure gradient induced high winds, especially across the far
east Tennessee mountains and foothills.
Discussion:
Currently, a warm front extends from middle Tennessee into
northern Alabama and far western Georgia. How far northeast this
boundary can be pulled northeast into east Tennessee will play a
large role in determining tornado potential across the Plateau and
southeast Tennessee. Latest HRRR model trends does suggest this
boundary will be able to pull northeast with 0-3km CAPES of 40+
and mixing becoming surface based.
The strong upper level dynamics is depicted by latest
deterministic models and ensembles to increase over the region by
09Z producing strong upper divergence. Large scale forcing will
enhance the fronto-genetic forcing allowing the current scattered
storm coverage to become a nearly solid line.
Due to the strong low-level jet of 65-70kts (850mb), this line
will have the potential of producing localized damaging winds,
especially across the Plateau and southern half of the Tennessee
valley.
Since the low-level jet is not mixing to the surface (except ridge
tops), have delayed the wind advisory for the central and southern
areas until 2 am. Otherwise, no changes to ongoing wind
warning/advisories. So far, Cove Mountain has reported a gusts up
to 70 mph and Camp Creek near 50 mph.
Have a good night and stay safe.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 259 PM EDT Fri Mar 31 2023
Key Messages:
1. A band of showers and storms will move through tonight and some
storms may be strong to severe, especially along the Cumberland
Plateau and into the Southern Valley.
2. The main threat with the strong to severe storms will be damaging
winds, but a brief tornado is possible as well.
3. Strong and gusty winds are expected at times, with the highest
winds over the TN mountains.
Discussion:
A powerful low pressure system will track from the Plains across the
Great Lakes into the NE states by the end of the period. A
prefrontal trough will move through our area tonight, and while
there is some convection ahead of the main area it looks like the
main band of showers and thunderstorms will move in from the west
most likely after midnight. As has been advertised, the LLJ and deep-
layer/low-level shear will be very impressive with the main question
being how much convective energy will be available when the
convection moves through. This is also limited in our area both by
the time of day and less than ideal upper support. The latest HREF
continues to indicate values of 250+ J/kg will be most likely along
the Plateau and southern Valley areas with lower values further
east, although it is worth noting that values have trended up
slightly in some of the latest guidance. It still looks like the
main severe threat will damaging winds. However, there remains a
tornado threat especially across the Plateau and into the southern
valley. The HREF continues to highlight the highest probability of
helicity tracks in these areas, but a low threat does exist to the
east of these areas dependent on exactly how much convective energy
is available at the time. Any areas that see repeated heavy
downpours may see some localized flooding although that threat
appears significantly lower than the severe threat at this time.
Winds will continue to increase across the mountains and foothills
into tonight as the LLJ increases, and models indicate the
orientation of the jet to the mountains may become briefly more
favorable for some mountain wave enhancement mainly this
evening/early tonight. Outside of the mountains, winds will increase
tonight as well with the strongest winds likely to occur ahead of
and with the band of convection. Once the convective band moves
through there will likely be slight lull in the winds, however the
strong surface pressure gradient, WSW 850mb winds reaching 45-50kts
again, and expected deep mixing all indicate we will see windy
conditions across the entire area by late Saturday morning into the
afternoon. Will keep the wind advisories and warning as they are for
now except to delay the start of the first wind advisory until 03Z
tonight. The hi-res guidance suggests wind speeds may flirt with
warning criteria even in valley locations, so cannot rule out later
shifts needing to upgrade at least a portion of the wind advisory to
a warning.
Once any lingering convection in eastern portions of the area exits
early Saturday, we will see dry conditions and plenty of sunshine
along with the aforementioned winds. Temperatures will be quite warm
with highs in the 70s in most valley areas.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 259 PM EDT Fri Mar 31 2023
Key Messages:
1. Below normal temperatures Saturday night/Sunday morning with
patchy frost possible on the Plateau and Appalachian Mountains.
2. Shower and thunderstorm chances return beginning Tuesday as a
cold front tries to move through the area.
Discussion:
Saturday night into Sunday will mark another chilly morning behind
the front as cold air from the northwest funnels into the region.
Temperatures will likely drop down into the 30's for much of the
eastern TN valley, and possibly near or below freezing in the higher
elevations of the Cumberland Plateau and Appalachian Mountains. In
the Valley winds could calm down enough to see patchy frost with the
highest chance to see frost being on the Plateau, frost/freeze
products may be needed again.
Surface high pressure and weak mid level ridging will begin to build
in late in the weekend, which kick start a quick warm up into next
week. Temperatures are expected to climb into the lower 80's by
Tuesday. A weak shortwave is expected to push through the southeast
to start off the work week. Still some discrepancies with the exact
location of this shortwave, but areas near or south of the TN/GA
state line have the highest chance to get a shower from this system.
A strengthening system will develop across the plains and try to
drag a cold front through the eastern US. With our area being in the
warm sector expect to see scattered showers and thunderstorms
develop on Tuesday and Wednesday. Some of the deterministic models
are indicating that the mid week could stall out somewhere along the
Tennessee Valley into the Mid Atlantic. Should this happen it would
likely act as a focusing mechanism for continuous rain chances for
the second half of the week and into the weekend, before finally
moving out late in the weekend. Still lots of uncertainty with the
location of the front this far out, but it will be worth keeping an
eye on as showers and storms are expected along the front for
several days next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1249 AM EDT Sat Apr 1 2023
Significantly severe convection is ongoing near and west of
Nashville at this hour with the line expected to maintain and
continue advancing into the area from the west. The timeframe will
be west to east after 07Z with conditions improving by 12Z. Just
ahead of and within these storms, very strong winds are expected,
especially at CHA and TYS. Depending on how strong the storms are
when they reach the terminals, gusts in excess of 50kts will be
possible at these sites with lesser but still strong gusts at TRI.
This will also be accompanied by brief, significant visibility
and/or ceiling reductions. Then, conditions should improve with
winds remaining suppressed to ~20kts for at least a few hours. By
the afternoon, however, very windy conditions are expected area-
wide with TYS and TRI likely to see gusts approach and/or exceed
40 kts. By the end of the period, a shift to a more northwesterly
direction is expected with speeds generally around 15kts or less.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 78 42 69 49 / 10 0 0 20
Knoxville McGhee Tyson Airport, TN 74 38 65 44 / 20 0 0 10
Oak Ridge, TN 75 37 65 44 / 10 0 0 10
Tri Cities Airport, TN 72 37 61 40 / 40 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.
TN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-
Union-West Polk.
Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for Claiborne-Grainger-Hamblen-Hancock-Hawkins-Jefferson-
Northwest Carter-Northwest Cocke-Northwest Greene-Sullivan-
Washington TN.
High Wind Warning until 11 PM EDT this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for Lee-Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...DH
AVIATION...BWHazardous weather outlook, Mar 31, 2:18 PM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
318 PM EDT Fri Mar 31 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
318 PM EDT Fri Mar 31 2023 /218 PM CDT Fri Mar 31 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A strong system will affect the Tennessee Valley and southern
Appalachians tonight into Saturday. Strong to severe storms are
possible tonight with damaging winds as the main concern. A brief
tornado is possible with the highest risk along and near the
Cumberland Plateau and southern Tennessee Valley. Locally heavy
rainfall will also be possible which may lead to localized
flooding.
Besides the storms, windy conditions are likely tonight, mainly
along and west of Interstate 75 and especially in the Tennessee
mountains and foothills. See the wind advisory and high wind
warning for additional details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Windy conditions are expected area-wide on Saturday with the
highest gusts being in the higher elevations of the Tennessee
mountains and southwest Virginia. See the wind advisory and high
wind warning for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight, and any reports are
welcome.
Event by event
7 thunderstorm wind, 5 high wind, 1 tornado. Local standard time, as filed.
High Wind, Sevier/Smoky Mountains
- When
- April 1, 12:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 76 mph wind gust was measured at the Cove Mountain wind tower.
Thunderstorm Wind, Bledsoe
- When
- April 1, 12:50 AM CST
- Where
- Bledsoe County, 0.89 mi NW of Tiptop
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.640, -85.230
A tree fell onto the corner of a house on old Spencer Road.
Tornado, Morgan
- When
- April 1, 3:10 AM EST to 3:15 AM EST
- Where
- Morgan County, 0.74 mi SW of Sunbright to 0.72 mi ENE of Sunbright
- Rating
- EF1
- Path length
- 1.44 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 36.243, -84.680
A tornado touched down west of Sunbright near Hugh Jones Road, with numerous large trees blown down and minor roof damage to homes in this area. The path continued northeast, crossing Highway 27. The Sunbright City Hall on Melton Road sustained damage. Two homes on Dynatex road sustained significant roof damage, with many snapped and uprooted trees nearby. At the end of Raymond Webb Road, EF1 damage was found, where a house had significant damage. Winds at this location were estimated at 93 mph.
Thunderstorm Wind, Knox
- When
- April 1, 3:30 AM EST
- Where
- Knox County, West Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.970, -83.950
Numerous trees were blown down around the county.
Thunderstorm Wind, Roane
- When
- April 1, 3:35 AM EST
- Where
- Roane County, 1.38 mi S of South Harriman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.900, -84.550
Multiple trees were blown down near Pine Ridge Road. A railroad crossing gate was blown over at the railroad tracks.
Thunderstorm Wind, Hamilton
- When
- April 1, 4:40 AM EST
- Where
- Hamilton County, 1.13 mi E of Daisy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.250, -85.180
Trees and power lines were blown down throughout the county.
Thunderstorm Wind, Blount
- When
- April 1, 4:50 AM EST
- Where
- Blount County, 1.78 mi NE of Mint
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.650, -84.030
Trees and power lines were blown down on Mint Road and elsewhere in the county.
Thunderstorm Wind, Monroe
- When
- April 1, 5:23 AM EST
- Where
- Monroe County, 2.36 mi NNE of Rogers Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.410, -84.300
Trees were blown down across the county.
Thunderstorm Wind, McMinn
- When
- April 1, 5:24 AM EST
- Where
- McMinn County, 0.89 mi SE of North Etowah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.340, -84.510
Trees were blown down in Etowah and other parts of the county.
High Wind, Sullivan
- When
- April 1, 11:24 AM EST
- Where
- Sullivan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.513, -82.304 (the zone’s center; the record gives no point)
The siding on a house was damaged.
High Wind, Knox
- When
- April 1, 2:00 PM EST
- Where
- Knox forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.993, -83.937 (the zone’s center; the record gives no point)
A large poplar tree was uprooted and fell onto a house.
High Wind, Roane
- When
- April 1, 4:00 PM EST
- Where
- Roane forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 35.848, -84.523 (the zone’s center; the record gives no point)
Strong winds blew the roof off a dugout at Rockwood Baseball Complex. The roof fell onto two people, a female adult and a child. Both were transported to local hospitals, where the adult died from her injuries.
High Wind, Hamblen
- When
- April 1, 7:40 PM EST
- Where
- Hamblen forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.217, -83.267 (the zone’s center; the record gives no point)
A tree was blown over and fell on a motorcyclist on Mountain Valley Road near the Hamblen/Greene county line.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
- Tornado and Hail in Maryland, April 1, 2023$1.1 million · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082447, 1082439, 1082440, 1082441, 1082442, 1082443, 1082444, 1082445, 1082446, 1082448, 1082449, 1082450, 1082451.